Unmet Patient Need in Statin Intolerance: the Clinical Characteristics and Management

School of Public Health

A substantial percentage of patients report intolerance or side effects of statin treatment leading to treatment changes or discontinuation. The purpose of this study was to examine statin therapy changes and subsequent effects on low-density lipoprotein cholesterol (LDL-C) among patients with statin intolerance (SI).

Dr. Paul Muntner, Professor and Vice Chair of the Department of Epidemiology and Dr. Emily Levitan, Interim Chair of the Department of Epidemiology at UAB’s School of Public Health were part of a team of investigators who identified 45,037 adults from Kaiser Permanente Southern California with SI documented between 2006 and 2012. Changes in statin therapy in the year before and after the SI index date were examined. We categorized patients into those who initiated statin therapy, discontinued, up-titrated, down-titrated, or did not switch therapy. We calculated the percentage change in LDL-C from the year before to the year after SI, and the percentage of patients attaining LDL-C < 100 and < 70 mg/dL.

In the year prior to the SI date, 77.8% of patients filled a statin prescription. Following SI, 44.6% had no treatment change, 25.5% discontinued, and 30.0% altered their statin therapy. Of those who altered statin therapy, 52.6% down-titrated and 17.2% up-titrated their dose. Rhabdomyolysis was documented in < 1% of the cohort. The largest changes in LDL-C were experienced by patients who were on a high-intensity statin then discontinued treatment (35.6% increase) and those who initiated a high-intensity statin (25.5% decrease). The proportion of patients achieving LDL-C < 100 mg/dL and LDL-C < 70 mg/dL was the lowest among those who discontinued therapy.

The authors concluded that although adjustments to the statin dosage may be appropriate upon documentation of SI, many of these patients will have high LDL-C. Strategies for LDL-C reduction in patients with SI may be necessary.

Link to full article.